Alert archive / South Dakota / Flash Flood Warnings in 2003
Flash Flood Warning 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 16, 2003, 7:58 PM CDT for Hughes County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2003, 7:58 PM CDT (00:58 UTC)
- Expired
- Jun 16, 2003, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Hughes County, SD
The radar
The Aberdeen radar (KABR), 172 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3154 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 170100 FFWABR SDC065-170400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 758 PM CDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 1100 PM CDT * AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WERE PRODUCING VERY HEAVY RAINFALL OVER THE WARNED AREA. THESE STORMS HAVE HAD VERY SLOW MOVEMENT...AND CONTINUE TO REDEVELOP OVER THE SAME AREA. THE RADAR HAS INDICATED TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES CAN BE EXPECTED IN AREAS OF THE HEAVIEST RAINFALL. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED. $$ TDK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:05 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Jun 16, 3:05 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 305 PM CDT MON JUN 16 2003 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT FORECAST CONCERN FOR NEXT COUPLE OF DAYS WILL BE TIMING BOUNDARY PASSAGE AND END OF PRECIPITATION CHANCES. QUITE A BIT OF INSTABILITY HAS BUILT UP THIS AFTERNOON ACROSS SOUTH CENTRAL SOUTH DAKOTA WHERE BETTER SOLAR INSOLATION AND BETTER LOW LEVEL MOISTURE HAVE PUSHED SB CAPES UP TO 2500 J/KG. THUNDERSTORMS WILL HAVE LITTLE IN THE WAY OF DEEP LAYER SHEAR TO WORK WITH BUT GIVEN MAGNITUDE OF INSTABILITY MAY HAVE TO DEAL WITH ISOLATED HAIL REPORTS FOR REST OF AFTERNOON. FURTHER NORTH...SURFACE HEATING HAS BEEN LIMITED BY DEBRIS FROM EARLIER CONVECTION WITH WEAKER INSTABILITY. WATER VAPOR IMAGERY CURRENTLY SHOWING SHORT WAVE TROUGH LIFTING OUT OF SOUTHWEST NORTH DAKOTA AND DO EXPECT ADDITIONAL STORMS TO DEVELOP IN VICINITY OF LOW LEVEL CONVERGENCE BOUNDARY TONIGHT. STRONGEST LOW LEVEL CONVERGENCE ZONE SHOULD SLOWLY SHIFT EAST AS WEAK MID LEVEL WAVE HEADS ACROSS NORTH DAKOTA. COMBINATION OF WEAK MID LEVEL FORCING AND BOUNDARY SHOULD PROVIDE BEST COVERAGE TO PRECIP FROM KPIR TO KATY AXIS. WITH VERY WEAK MID LEVEL FLOW...HAIL THREAT WILL RAPIDLY DIMINISH EARLY THIS EVENING WITH WEAKENING INSTABILITY. WEAK LOW LEVEL FRONTOGENESIS AXIS DRAPED ACROSS SOUTHERN NORTH DAKOTA ASSOCIATED WITH MID LEVEL WAVE SHOULD ALSO ENHANCE PRECIP COVERAGE TONIGHT. GFS AND ETA DIFFER ON HOW QUICKLY TO TAKE LOW LEVEL BOUNDARY SOUTHWARD. ETA IS STILL FASTER WITH SHORT WAVE RIDING OVER RIDGE IN SOUTHERN CANADA WHICH ALLOWS SURFACE TROUGH TO EXIT CWA FASTER. BEGINNING WITH 18Z RUN OF YESTERDAY ETA HAS SEEMED TO BE TOO QUICK WITH SOUTHWARD MOVEMENT OF BOUNDARY AND WILL LEAN TOWARD ETA/GFS BLEND HERE. THUS STILL DO EXPECT SOME SCATTERED -TSRA TOMORROW AFTERNOON ACROSS SOUTHERN TIER OF CWA. DRIER EASTERLY LOW LEVEL FLOW THEN SETS UP FOR LATE TUESDAY INTO WEDNESDAY AND WILL KEEP CONDITIONS DRY. FOR WEDNESDAY NIGHT HAVE LOWERED MIN TEMPS ACROSS THE EAST A BIT AS DRIER LOW LEVEL AIR ASSOCIATED WITH RIDGE SEEPS INTO THIS AREA. SHOULD SEE LOWS DROP OFF INTO MID TO UPPER 50S. RETURN FLOW THEN SETS UP FOR THURSDAY AS RIDGE AXIS HEADS EAST AND WILL INCREASE MAX T GRID FOR THURSDAY AFTERNOON...ESPECIALLY ACROSS WESTERN CWA WHERE BETTER LOW LEVEL FLOW AND MIXING IS LIKELY DURING THE AFTERNOON. .LONG TERM...FRIDAY THROUGH MONDAY UPPER RIDGE CENTERED OVER THE OHIO RIVER VALLEY...SHIFTS OFF TO THE EAST AS THE WESTERN CONUS TROUGH SLOWLY SLIDES EAST. SURFACE LOW PRESSURE CENTERED OVER EASTERN MONTANA AND WYOMING...WITH SOUTHERLY FLOW ACROSS THE NORTHERN PLAINS. UPPER SHORTWAVE SLIDES ACROSS THE AREA FRIDAY INTO FRIDAY NIGHT...WITH A 30KT LOW LEVEL JET POINTING INTO THE REGION. DYNAMICS NOT TOO IMPRESSIVE AT THIS POINT...WITH THE BEST LIFT STAYING SOUTH OF THE ABR CWA. MAIN SYSTEM EXPECTED TO PUSH THROUGH THE REGION SAT...WITH THE LATEST MODELS SLOWING THE SYSTEMS PROGRESSION. FOR THIS REASON...HAVE EXTENDED THE PRECIPITATION CHANCES INTO SUNDAY. PREVIOUS MODEL RUN HAD FRONT THROUGH THE CWA BY 12Z SUNDAY...WITH THE LATEST RUN DRAPING IT ACROSS CENTRAL SOUTH DAKOTA. THIS SYSTEM THEN MOVES OUT OF THE REGION BY MONDAY...WITH HIGH PRESSURE ONCE AGAIN BUILDING INTO THE AREA. WITH THE POSSIBILITY OF PRECIPITATION AND CLOUD COVER...HAVE LOWERED TEMPS A FEW DEGREES. AS THE SURFACE LOW SLIDES THROUGH THE STATE...COULD SEE WINDS PICK UP PRETTY GOOD AS THE PRESSURE GRADIENT TIGHTENS. WILL CONTINUE TO MONITOR AS THIS WEEKEND APPROACHES. .ABR...NONE. MARSILI/ALBRECHT
Hazardous weather outlook, Jun 16, 5:34 AM CDT, 14 hours 24 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-171030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 534 AM CDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA...BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DORN
In the hours before
Local storm report, Jun 16, 4:20 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0420 PM CDT MON JUN 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 4 S ONAKA SD 1.00 IN HAIL
06/16/03 FAULK
MJALocal storm report, Jun 16, 5:21 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0521 PM CDT MON JUN 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 6 NE ONAKA SD 0.75 IN HAIL
06/16/03 FAULK
MJALocal storm report, Jun 16, 5:24 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
524 PM CDT MON JUN 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 2 S ONAKA SD 1.00 INCH HAIL
06/16/03 FAULK
GMLocal storm report, Jun 16, 6:00 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
600 PM CDT MON JUN 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 2 S ONAKA SD 1.00 INCH HAIL
06/16/03 FAULK
0505 PM 3 W ONAKA SD .75 INCH HAIL
06/16/03 FAULK
GMLocal storm report, Jun 16, 6:56 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0656 PM CDT MON JUN 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 4 W CHELSEA SD 0.75 IN HAIL
06/16/03 FAULK
MJALocal storm report, Jun 16, 7:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
754 PM CDT MON JUN 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM 3 E CANNING SD .75 INCH HAIL
06/16/03 HUGHES
GMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:22 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 53 min |
Nearby
Flash Flood Warnings in South Dakota, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.